Pennsylvania, 2012

Flash Flooding in Pennsylvania, May 26, 2012

May 26, 2012 · NWS PHI · 5 events in 2 counties and zones

A series of thunderstorms, preceding a slowing cold front, during the afternoon of the 26th moved across the Poconos. They not only produced severe weather, but also flash flooding in several municipalities across western Carbon and southeast Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms, preceding a slowing cold front, during the afternoon of the 26th moved across the Poconos. They not only produced severe weather, but also flash flooding in several municipalities across western Carbon and southeast Monroe County. Many roadways and basements were flooded and this included at least one road washout. Heavier rainfall amounts were two to three inches per hour and Doppler Radar storm total estimates reached between 6 and 7 inches in Hamilton Township (Monroe County). The highest reported storm total was 7.40 inches in Lansdale in Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 11:32 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 26, 11:32 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1232 PM EDT SAT MAY 26 2012

.SYNOPSIS...
HIGH PRESSURE EAST OF THE MID ATLANTIC COAST WILL REMAIN IN PLACE
INTO EARLY NEXT WEEK. A WEAK COLD FRONT COULD DROP SOUTH INTO THE
AREA LATE TONIGHT AND SUNDAY MORNING BEFORE DISSIPATING. LOW
PRESSURE TRACKING WELL NORTH OF THE AREA TUESDAY INTO WEDNESDAY
WILL DRAG COLD FRONT THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE END OF NEXT
WEEK. LOW PRESSURE OVER THE OHIO VALLEY COULD AFFECT THE REGION
EARLY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT MIDDAY, A FRONTAL BOUNDARY EXTENDED SOUTHWESTWARD FROM NEW
ENGLAND TO NORTHERN PENNSYLVANIA. THE BOUNDARY WILL CONTINUE TO
SINK TO THE SOUTH AND IT IS EXPECTED TO STALL ACROSS OUR NORTHERN
COUNTIES THIS AFTERNOON. WE WILL CONTINUE TO MENTION SCATTERED
SHOWERS AND THUNDERSTORMS FOR THE NORTHERN HALF OF OUR FORECAST
AREA FOR THIS AFTERNOON. AT NOON, SURFACE BASED CAPE VALUES WERE
ALREADY IN EXCESS OF 3000 J/KG IN PARTS OF THE LEHIGH VALLEY, THE
POCONOS AND NORTHWESTERN NEW JERSEY. ANY THUNDERSTORMS THAT
DEVELOP WILL BE SLOW MOVING AND THEY COULD LEAVE LOCALIZED HEAVY
RAINFALL WITH FLOODING OF ROADWAYS AND IN AREAS OF POOR DRAINAGE.

IT WILL BE VERY WARM AND HUMID THIS AFTERNOON, WITH TEMPERATURES
RISING WELL INTO THE 80S, EXCEPT IN THE ELEVATED TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
NO APPRECIABLE CHANGE TONIGHT AS THE MAIN PLAYERS ARE THE
AFOREMENTIONED HIGH BUILDING IN ALOFT FROM THE W AND KEEPING
THINGS WARM. ANY TSRA SHOULD END AND ITS PSBL THERE COULD BE SOME
PATCHY FOG AGAIN IN THE NRMLY SHELTERED LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
500MB: STRONG RIDGE OHIO VALLEY MONDAY SLOWLY COOLS THROUGH THE WEEK
AS TROUGHING EVOLVES E USA VIA SEVERAL SHORT WAVES.

TEMPS: MODELED ABOVE NORMAL EVERY DAY THROUGH AT LEAST THURSDAY
AND THEREAFTER ONLY COOL TO NEAR NORMAL FOR FRIDAY OR SATURDAY.

PLS SEE CLIMATE SECTION REGARDING MONTHLY AVG.

EXCESSIVE HEAT POTENTIAL FOR MONDAY/TUESDAY...91/72 OFFERS A MAX HI
OF 99. I DONT THINK WE WILL EXCEED THAT VALUE WHICH IS ALSO
BASICALLY WHAT THE HPC DAILY MAX HI PREDICTS. HPC PREDICTORS
OFFER A 40 PCT CHC OF EXCEED HI OF 95 ON TUE AND MAINLY DE/MD.
WE'LL LOOK AT OTHER PREDICTORS TO DETERMINE EVENTUAL EARLY SEASON
ADVY VS WATCH-WARNING PROCESS.

SO THE MAIN PROBLEMS FOR THIS PERIOD INCLUDE THE POTENTIAL FOR
EXCESSIVE HEAT MONDAY AND TUESDAY FOR HIGHLY URBANIZED AREAS...AS
WELL AS AFTERNOON AND EVENING THUNDERSTORMS SUNDAY INTO AT LEAST
TUESDAY.

SUNDAY LOOKS LIKE A REPEAT OF THE LAST FEW DAYS...WITH THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING. THE BEST THREAT LOOKS TO BE WEST OF THE DELAWARE RIVER
(AS WELL AS NORTHWEST NEW JERSEY)...AS THE ELEVATION ACTS AS A
FOCUS. HOWEVER... OUTFLOW BOUNDARIES IN A LOW SHEAR ENVIRONMENT
COULD MEAN ISOLATED TO SCATTERED SHOWERS OVER A LARGER AREA.

AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS...SLOW STEERING
WINDS AND HIGH PRECIPITABLE WATER VALUES COULD RESULT IN LOCALLY
HEAVY RAIN. THE COVERAGE DOES NOT APPEAR TO SUPPORT ANY TYPE OF
FLASH FLOOD HEADLINES. FOR THE MOST PART...TRIED TO KEEP EASTERN
SECTIONS SHOWER FREE.

LOOKS LIKE THE BACK DOOR FRONT DROPS THROUGH ROUGHLY THE NORTHERN
THIRD OF THE AREA. THIS WILL HAVE THE EFFECT OF COOLING AND DRYING
NORTHERN ZONES...WHICH MAY HAVE IN TURN CUT DOWN ON THE CONVECTION
THREAT THERE. MOS AND MODEL SOUNDINGS DO NOT SHOW EXTENSIVE
MOISTURE BECOMING TRAPPED UNDER THE INVERSION BEHIND THE
FRONT...SO PARTLY TO MOSTLY SUNNY SKIES SHOULD BE OK. FOR THE MOST
PART...A BLEND OF MOS NUMBERS WAS USED FOR HIGHS.

ANY ISOLATED TO SCATTERED CONVECTION SHOULD DISSIPATE IN THE
EARLY EVENING AS DAYTIME HEATING IS LOST. MODEL SOUNDINGS AND MOS
SUGGEST THAT THE STRATUS/FOG PROBLEM COULD BECOME MUCH MORE
WIDESPREAD SUNDAY NIGHT INTO MONDAY MORNING. THIS IS DUE TO
MOISTURE BECOMING TRAPPED UNDER THE LOW INVERSION. STRATIFYING THE
LOWER LEVELS COULD HELP PUSH LOWS CLOSER TO THE SLIGHTLY COOLER
GFS MOS NUMBERS FOR LOWS.

THE EXTENT OF THE LOW CLOUDS AND FOG MONDAY COULD END UP HAVING A
FAIRLY PROFOUND EFFECT ON HIGH TEMPERATURES MONDAY...AND LESSENS
THE CONFIDENCE IN POTENTIAL HEAT HEADLINES FOR MONDAY. MODEL
SOUNDINGS AND THE GFS MOS SUGGEST THAT THE LOW CLOUDS AND FOG
COULD HANG ON INTO THE LATE MORNING HOURS. THIS WOULD SLOW THE LOW
LEVEL WARMING PROCESS. THE GFS IS A FEW DEGREES COOLER FOR HIGHS
MONDAY.

RIGHT NOW...WILL NOT GO QUITE AS COOL AS THE GFS MOS NUMBERS FOR
HIGHS MONDAY...BUT HIGHS WERE SHAVED A BIT FOR THE HIGHLY URBANIZED
AREAS. THE COMBINATION OF TEMPERATURES AND DEW POINTS KEEP THE
APPARENT TEMPERATURES BELOW 96 DEGREES (THE EARLY SEASON BENCHMARK
FOR HEAT HEADLINES IN THE HIGHLY URBANIZED AREAS). SINCE THERE IS
SOME PLAY HERE...THE POTENTIAL FOR HEAT WILL BE LEFT IN THE
HAZARDOUS WEATHER OUTLOOK FOR NOW.

THE COVERAGE OF CONVECTION COULD BE A BIT LESS MONDAY AFTERNOON
AND EVENING...AS MOST SHORT TERM MODELS SHOW LITTLE IN THE WAY OF
PRECIPITATION DURING THIS PERIOD. A LACK OF FOCUS FOR CONVECTION
SHOULD BE THE LIMITING FACTOR...THOUGH THE TERRAIN COULD ACT AS A
LOCAL FOCUS. MODIFIED MODEL SOUNDINGS SHOW PLENTY OF CONVECTIVE
POTENTIAL SHOULD CONVECTION DEVELOP.

WHILE THE BULK SHEAR REMAINS WEAK...HIGH PRECIPITABLE WATER COULD
RESULT IN A LOCAL WET MICROBURST THREAT. ADDITIONALLY...DRY MID
LEVELS AND STEEP MID LEVEL LAPSE RATES (GENERALLY GREATER THAN 7
DEGREES CELSIUS/KM) SUGGEST AN ISOLATED LARGE HAIL THREAT. SINCE
COVERAGE IS A QUESTION...THE POTENTIAL WILL NOT BE RATCHETED UP
YET.

ANY CONVECTION SHOULD DISSIPATE MONDAY EVENING WITH THE LOSS OF
HEATING. MODEL SOUNDINGS SUGGEST THAT STRATUS MAY BECOME AN ISSUE
MONDAY NIGHT (BUT PERHAPS NOT THE FOG). THE AIR MASS WILL HAVE
WARMED FROM WITHIN...SO LOWS PROBABLY REMAIN ABOVE 70 DEGREES AWAY
FROM THE INFLUENCE OF THE WATER AND THE TERRAIN.

MID LEVEL HEIGHTS BEGIN TO FALL AS NORTHERN STREAM SHORT WAVES
START KNOCKING DOWN THE FLAT RIDGE. THE MAIN SHORT WAVE OVER THE
NORTHERN GREAT LAKES WILL SEND A COLD FRONT TOWARD THE REGION IN
THE AFTERNOON AND EVENING. THEM MID LEVEL SUPPORT LAGS THE
FRONT..SO THE FRONT PROBABLY SLOWS AS IT APPROACHES. THE OVERALL
INSTABILITY LOOKS TO BE LESS TUESDAY AFTERNOON/EVENING ACROSS THE
AREA (WITH THE BEST INSTABILITY WEST OF THE DELAWARE RIVER).

HOWEVER...THE LOW LEVEL CONVERGENCE...COMBINED WITH A FOCUS IN
THE FORM OF THE FRONT...SHOULD RESULT IN MORE IN THE WAY OF
COVERAGE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING.PRECIPITABLE WATER VALUES REMAIN NEAR 1.50 INCHES...SO
LOCALLY HEAVY RAINFALL LOOKS LIKE A THREAT.

HIGHS TUESDAY SHOULD BE CLOSE TO THOSE OF MONDAY...WITH SOME
STRATUS AND FOG IN THE MORNING. ONCE AGAIN...THE COMBINATION OF
TEMPERATURES AND DEW POINTS PUSH THE APPARENT TEMPERATURES CLOSE
TO THE EARLY SEASON HEAT BENCHMARK. THIS POTENTIAL WILL BE
INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK.

PERHAPS THE BEST CHANCE OF MEASURABLE RAIN ACROSS THE FORECAST
AREA COMES TUESDAY NIGHT. THE FRONT SHOULD ACT AS A FOCUS FOR THE
MOISTURE AND IN SITU INSTABILITY. HIGH PRECIPITABLE WATER VALUES
SUGGEST A HEAVY RAIN THREAT FOR TUESDAY EVENING...WITH COLUMN
MOISTURE DECREASING DURING THE NIGHT.

THE FRONT CROSSES THE REGION WEDNESDAY MORNING. THE LOW LEVEL
MOISTURE PROBABLY GETS SCOURED TUESDAY NIGHT AHEAD OF THE
FRONT...AND INSTABILITY WITH THE FRONT LOOKS MARGINAL. A MENTION
OF THUNDER WAS RETAINED FOR THE FRONTAL PASSAGE WEDNESDAY MORNING.
THE AIR MASS IS IN TRANSITION...BUT THE HEAT AND HUMIDITY SHOULD BE
LESS WEDNESDAY AFTERNOON THAN MONDAY AND TUESDAY AFTERNOONS.

MID RANGE MODELS ARE HINTING THAT THE REMNANTS OF BERYL COULD
PASS SOUTHEAST OF THE AREA THURSDAY. THERE IS OBVIOUSLY A LOT OF
PLAY IN THIS SOLUTION...AND FOR NOW THIS POTENTIAL WAS NOT
INCLUDED IN THE FORECAST. DUE TO UNCERTAINTY CONCERNING HOW THE
CLOSED MID LEVEL SYSTEM OVER THE OHIO VALLEY PLAYS OUT FOR NEXT
WEEKEND...NOT MUCH CHANGE TO THE FORECAST WAS MADE AFTER THURSDAY
AFTERNOON.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

SCATTERED CUMULUS ARE ANTICIPATED FOR THIS AFTERNOON ALONG WITH A
SOUTH TO SOUTHWEST WIND AROUND 6 TO 10 KNOTS. A FRONTAL BOUNDARY
FROM THE NORTH IS FORECAST TO DROP INTO NORTHEASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY DURING THE AFTERNOON. THE BOUNDARY WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING, MAINLY AROUND KRDG, KABE AND KTTN. HOWEVER, THE FORECAST
CONFIDENCE REGARDING THE DEVELOPMENT AND TIMING OF ANY SHOWERS AND
THUNDERSTORMS REMAINS LOW, SO THEY WILL NOT BE INCLUDED IN THE
TAFS AT THIS TIME BUT THEY MAY BE ADDED, ESPECIALLY AT KABE.

WITH LINGERING LOW LEVEL MOISTURE, SOME LOW CLOUDS AND VISIBILITY
RESTRICTIONS MAY DEVELOP AGAIN FOR LATE TONIGHT AND EARLY SUNDAY
MORNING.

OUTLOOK...
SUNDAY...VFR CONDITIONS ARE EXPECTED. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD AFFECT NORTHERN AREAS...WITH A LOW CHANCE OF
MVFR CONDITIONS INTO EARLY EVENING.

SUNDAY NIGHT...VFR CONDITIONS IN THE EVENING WILL DROP TO MVFR
AND EVENTUALLY IFR IN CLOUDS AND FOG. THERE IS A LOW CHANCE OF
WIDESPREAD LIFR CONDITIONS IN FOG.

MONDAY...IFR CONDITIONS IN THE MORNING SHOULD GIVE WAY TO VFR
CONDITIONS BY LATE MORNING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED MONDAY AFTERNOON AND EVENING. SW G15 KT IN THE AFTN.

TUESDAY...IFR CONDITIONS IN MORNING FOG AND STRATUS SHOULD GIVE
WAY TO VFR CONDITIONS BY LATE MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND EVENING. SW G 15
KT IN THE AFTN.

WEDNESDAY...MAINLY VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
WITH HIGH PRESSURE BUILDING INTO THE AREA, WE ARE EXPECTING SUB-
ADVISORY CRITERIA THROUGH THE NEAR AND SHORT TERM PERIODS, WITH
WIND SPEEDS GENLY UNDER 15 KT. THERE COULD BE SOME AFTN OR EVE
TSTMS THAT WOULD INCREASE SEAS OR WINDS BUT THE AREAL COVERAGE AND
DURATION IS EXPECTED TO BE SMALL.

OUTLOOK...
A BACK DOOR FRONT MAY DROP INTO THE NORTHERN WATERS SUNDAY
MORNING...BEFORE DISSIPATING. THE NET EFFECT OF THE FRONTAL
PASSAGE WOULD BE TO BACK WINDS ACROSS NORTHERN WATERS TO THE EAST.
ACROSS THE SOUTH...SEA AND BAY BREEZES ARE EXPECTED. OVER ALL
AREAS...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
LEVELS.

THE SOUTHERLY FLOW SHOULD INCREASE SUNDAY EVENING (AS IT TYPICAL
THIS TIME OF YEAR)...BEFORE BACKING OFF TOWARD DAYBREAK MONDAY.
WINDS SHOULD REMAIN BELOW 15 KNOTS. PERHAPS THE MAIN FORECAST
PROBLEM SUNDAY NIGHT COULD BE THE FOG. STATISTICAL GUIDANCE
SUGGESTS THAT THE FOG COULD BE DENSE LATE SUNDAY NIGHT AND MONDAY
MORNING.

FOG COULD REMAIN A PROBLEM IN THE MORNING...AND IT IS POSSIBLE
THAT THE FOG NEVER REALLY EXITS THE WATERS DURING THE DAY. THE
PRESSURE GRADIENT INCREASES IN THE AFTERNOON AS THE SURFACE HIGH
TO THE EAST REPOSITIONS ITSELF.AT THIS POINT...IT APPEARS AS
THOUGH WINDS SHOULD REMAIN BELOW SMALL CRAFT LEVELS MONDAY AND
MONDAY NIGHT. GUSTS TO 20 KNOTS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING ACROSS THE SOUTHERN OCEAN WATERS (AND LOWER DELAWARE BAY).

THE GRADIENT TUESDAY INTO TUESDAY EVENING LOOKS BORDERLINE TO
SUPPORT SMALL CRAFT WINDS. MIXING WILL NOT HELP...AS WARMER AIR
OVER THE COOLER WASTER LIMITS THE AMOUNT OF MOMENTUM THAT CAN
REACH THE SURFACE. THE BEST GUSTS TUESDAY INTO TUESDAY EVENING
SHOULD BE ON THE NEAR SHORE WATERS OF THE OCEAN AND ACROSS DELAWARE
BAY.

THE PERSISTENT SOUTH TO SOUTHWEST FLOW COULD ALLOW SEAS TO REACH
5 FEET TUESDAY NIGHT AND WEDNESDAY...ESPECIALLY ACROSS THE
NORTHERN OCEAN WATERS. WINDS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT LIMITS LATER TUESDAY EVENING INTO WEDNESDAY.

&&

.CLIMATE...
MONTHLY CLI.

KPHL IS ON TRACK FOR ITS 7TH CONSECUTIVE MONTH OF WELL ABV NORMAL
TEMPS. OCTOBER WAS THE MOST RECENT MONTH OF NEAR NORMAL WHICH I
CONSIDER TO BE WITHIN 0.5F OF NORM.

NOV 3.7
DEC 5.8
JAN 4.9
FEB 5.2
MAR 8.7
APR 1.5

MAY...IS PROJECTING /BASED ON MIDNIGHT SHIFT GRIDDED FCST/
PLUS 4.4F OR EQUIVALENT TO 68.2F WHICH WOULD RANK TOP 5 WARMEST...
WELL BELOW THE RECORD 70.8 IN 1991, AND THE 69.2 IN 2004.

POR DATES BACK TO 1874

KABE IS ON TRACK FOR 2ND WARMEST MAY.

SEP 3.4
OCT 1.3
NOV 3.9
DEC 6.1
JAN 5.5
FEB 5.9
MAR 10.7
APR 1.3

MAY...IS PROJECTING /BASED ON MIDNIGHT SHIFT GRIDDED FCST/
PLUS 5.6F OR EQUIVALENT TO 66.2F WHICH WOULD RANK 2ND WARMEST
BEHIND THE 67.2 OF 1991, AND JUST AHEAD OF THE 66.0 IN 1944 AND
65.9 IN 2004.

POR DATES BACK TO 1922

&&

.EQUIPMENT...
NWS PHONE SYSTEM AND NWR VIP HAVE BEEN FIXED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/HAYES
NEAR TERM...IOVINO
SHORT TERM...NIERENBERG
LONG TERM...DRAG/HAYES
AVIATION...IOVINO/HAYES
MARINE...HAYES/NIERENBERG
CLIMATE...DRAG
EQUIPMENT...DRAG
Hazardous weather outlook, May 26, 8:42 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
942 AM EDT SAT MAY 26 2012

DEZ001-NJZ015-017>019-PAZ067>071-271345-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
942 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES WELL INTO THE 80S TO NEAR 90
DEGREES AND A HUMID AIR MASS MAY PRODUCE HEAT INDEX VALUES AROUND 95
DEGREES IN THE URBAN AREAS THIS AFTERNOON. LOW TEMPERATURES MAY
NOT DROP BELOW 70 DEGREES IN THE URBAN CENTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COMBINATION OF HIGH TEMPERATURES WELL INTO THE 80S TO NEAR 90
DEGREES AND A HUMID AIR MASS MAY PRODUCE HEAT INDEX VALUES AROUND 95
DEGREES IN THE URBAN AREAS DURING THE AFTERNOONS OF SUNDAY THROUGH
TUESDAY. MONDAY AND TUESDAY MAY BE THE HOTTER DAYS. IN ADDITION...
LOW TEMPERATURES MAY NOT DROP BELOW 70 DEGREES IN THE URBAN
CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-PAZ054-055-062-271345-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-NORTHAMPTON-
942 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
MAY PRODUCE LOCALLY HEAVY RAINFALL WITH POSSIBLE FLOODING OF
ROADWAYS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ012>014-016-020>027-PAZ060-061-
271345-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
942 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...SOUTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-271345-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
942 AM EDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 1:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
208 PM EDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             DELAWARE WATER GAP      40.98N  75.14W
05/26/2012  E0.75 INCH       MONROE             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1200077

WD
Local storm report, May 26, 1:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             EAST STROUDSBURG        41.00N  75.18W
05/26/2012  E1.25 INCH       MONROE             PA   PUBLIC

&&

EVENT NUMBER PHI1200078

WD
Local storm report, May 26, 1:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             EAST STROUDSBURG        41.00N  75.18W
05/26/2012  E0.88 INCH       MONROE             PA   PUBLIC

&&

EVENT NUMBER PHI1200079

WD
Local storm report, May 26, 1:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             SUSSEX                  41.21N  74.61W
05/26/2012  E0.75 INCH       SUSSEX             NJ   PUBLIC

&&

EVENT NUMBER PHI1200080

WD
Special weather statement, May 26, 1:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT SAT MAY 26 2012

NJZ001-008-261930-
MORRIS NJ-SUSSEX NJ-
228 PM EDT SAT MAY 26 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MORRIS AND SUSSEX
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
NEWTON TO 2 MILES SOUTHEAST OF NEWTON TO 14 MILES EAST OF
NEWTON...MOVING SOUTHEAST AT 15 MPH.

LOCAL WIND GUSTS TO 35 MPH AND HALF INCH DIAMETER HAIL ARE
POSSIBLE WITH THESE STORMS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

LAT...LON 4121 7437 4119 7437 4109 7449 4105 7449
      4106 7445 4102 7439 4087 7472 4111 7497
      4115 7492 4115 7481 4121 7446 4121 7438

FORECASTER: GORSE
Local storm report, May 26, 1:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             EAST STROUDSBURG        41.00N  75.18W
05/26/2012  E1.00 INCH       MONROE             PA   PUBLIC

&&

EVENT NUMBER PHI1200081

WD

The radar

The Philadelphia radar (KDIX), 136 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 26, 1:40 PM EST to 3:40 PM EST
Where
Monroe County, East Stroudsburg to 1.53 mi ESE of Mt Zion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.020, -75.180

Thunderstorms with torrential downpours caused poor drainage as well as small creek flash flooding in and around East Stroudsburg. Doppler Radar storm total estimates reached around 4.5 inches.

Flash Flood, Carbon

When
May 26, 2:10 PM EST to 5:00 PM EST
Where
Carbon County, 1.25 mi ESE of Black Creek Jct to 1.25 mi NW of Jim Thorpe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.920, -75.800

Thunderstorms with torrential downpours caused flash flooding of smaller streams as well as poor drainage flooding in Nesquehoning Borough. The Wash Shanty Hill portion of U.S. Route 209 was closed because of significant water and debris runoff. Doppler Radar storm total estimates reached around 4 inches.

Flash Flood, Monroe

When
May 26, 2:20 PM EST to 6:30 PM EST
Where
Monroe County, Bartonsville to 2.09 mi SSE of Stormville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.000, -75.280

Thunderstorms with torrential downpours hit Hamilton Township the hardest in Monroe County as Doppler Radar storm total estimates reached between 6 and 7 inches during the afternoon of the 26th. Multiple roadways were flooded and included Pennsylvania State Route 33 between Syndersville and Interstate 80. The roadway was closed for nearly two hours and reopened at 620 p.m. EDT that evening. Beaver Valley Road between Turkey Hill Road and Haney Road was closed because it was undermined by a flooding creek. The combination of damaging winds, flooding rains and lightning caused about 2.000 Pennsylvania Power and Light and Metropolitan Edison customers to lose power. The Pocono Creek near Brislin Road in Stroud Township crested at 10.99 feet. There is no established flood stage for the creek at that site. An event total of 3.23 inches was measured in Syndersville in Hamilton Township.

Flash Flood, Carbon

When
May 26, 2:55 PM EST to 6:00 PM EST
Where
Carbon County, 1.71 mi WSW of Hauto to 1.05 mi WNW of Normal
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.840, -75.910

Thunderstorms with torrential downpours caused flash flooding of smaller streams as well as extensive poor drainage flooding in Lansford and Summit Hill Boroughs and the northwest part of Mahoning Township. Roadways were closed and many basements were flooded. In Summit Hill, Pennsylvania State Route 902 was shut down for two and a half hours because of debris and rocks pushed onto the roadway. A portion of Oak Street was also closed. Firefighters responded to thirty-six calls of flooded basements. The annual Stay At Home Festival never opened because volunteers had to rebuild the stands and the field was swamped by flood waters. In Lansford, there was four feet of water on U.S. Route 209 and one motorist had to be rescued. Other roadways in the borough were damaged by flooding as asphalt was washed away. A storm total measurement of 7.40 inches was measured in Lansford.

Flash Flood, Monroe

When
May 26, 3:45 PM EST to 6:00 PM EST
Where
Monroe County, 0.52 mi E of Pocono Manor to Pocono Manor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.100, -75.360

Thunderstorms with torrential downpours caused flash flooding of smaller streams in Pocono Township. Doppler Radar storm total estimates reached two inches within 45 minutes within the township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383449, 383481, 383458, 383479, 383465.